High Wind, Boyd
- When
- December 7, 1:00 PM EST to 3:30 PM EST
- Where
- Boyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Winds gusts of 40 to 60 mph caused wind damage, mostly branches falling on power lines. A building in Ashland had windows blown out.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Winds gusts of 40 to 60 mph caused wind damage, mostly branches falling on power lines. A building in Ashland had windows blown out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 7, 12:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1240 PM EST TUE DEC 7 2004 .AVIATION... STRONG SURFACE LOW PRESSURE OVER WESTERN LOWER MICHIGAN IS EXPECTED TO BRING VERY STRONG AND GUSTY WINDS TO THE REGION OVER THE FIRST 6 TO 12 HOURS OF THE FORECAST. THE MAIN AREA OF LOW CLOUDS AND RAIN HAS MOVED OUT OF THE AREA NOW THAT THE WARM FRONT IS TO THE NORTH. IN THE WARM SECTOR...CEILINGS HAVE RAISED OR DISSIPATED. A COLD FRONT WILL BE SLIDING ACROSS THE REGION THIS AFTERNOON WITH REINFORCING SHOT COMING FOR THE EVENING. SHOWERS MAY DEVELOP WITH THESE FRONTAL BOUNDARIES AND WHICH WILL LOWER CEILING AND HELP MIX THE STRONGER WINDS ALOFT TO THE SURFACE. THE RADAR IS SHOWING WINDS AROUND 50 TO 60 KTS AT 3000 TO 4000 FEET. ONCE THE REINFORCING SHOT OF COOL AIR ARRIVES THIS EVENING...CEILING WILL FALL DOWN TOWARD MVFR RANGE WITH A SOLID OVERCAST DECK EXPECTED TO FORM WITH THE LOW LEVEL WESTERLY FLOW. THE WINDS SHOULD ALSO BEGIN TO DIE DOWN AS WELL WITH THE STORM SYSTEM MOVING INTO NY. THE NORTHWEST FLOW AND COLD ADVECTION BEHIND THE SYSTEM WILL KEEP THE MVFR CEILINGS INTO THE MORNING HOURS BEFORE FINALLY LIFTING AS THE MOISTURE BECOMES SHALLOWER AND THE TEMPERATURES ALOFT BEGIN TO WARM. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1115 AM EST TUE DEC 7 2004 ..UPDATED TO ADD THE WIND ADVISORY TO THE WARNING SECTION... SHORT TERM (REST OF TODAY)... WARM FRONT HAS LIFTED NORTH OF THE REGION AND THE MAIN BAND OF RAIN HAS MOVED INTO PA AND EAST OF THE MOUNTAINS. THE WARMER AIR HAS SHOT NORTHWARD WITH CRW PUSHING 70 AT 11 AM. HAVE MADE ADJUSTMENTS TO THE POP GRIDS TO LOWER DOWN TO CHANCE AS THE SHOWERS WILL BE SCATTERED IN NATURE. THE BEST CHANCE FOR SHOWERS WILL LIFT OFF TO THE NORTHEAST WITH THE SHORTWAVE OVER CENTRAL OHIO INTO NRN PA...BUT SOUTHWARD ALONG THE COLD FRONT SHOWERS ARE STILL POSSIBLE. FOR THE TEMPERATURES TODAY HAVE RAISED VALUES AROUND 5 DEGREES ACROSS THE AREA AS THE WARMER AIR IS SURGING IN. THE COLD FRONT SHOULD CROSS THE REGION BETWEEN 18Z AND 22Z. THE WIND ADVISORY REMAINS IN EFFECT AS STRONG WINDS ALOFT AROUND 60 KTS AT 3000 FEET SHOULD MIX DOWN THIS AFTERNOON ALONG A BEHIND THE FRONTAL PASSAGE. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 658 AM EST TUE DEC 7 2004 AVIATION... A SHORT BREAK FROM THE RAIN HAS BEEN NOTICED OVER THE PAST SEVERAL HOUR...BUT IT IS NOW COMING BACK IN MORE INTENSE THAN BEFORE. LIGHTNING ACTIVITY HAS REMAINED WELL TO OUR SOUTH. WINDS WILL BE THE MAIN DILEMMA THROUGH THE DAYLIGHT HOURS TODAY...OUT AHEAD AND NEAR THE COLD FRONT THAT WILL BE SWEEPING ACROSS TOWARDS THIS EVENING. AFTER THE PASSAGE OF THE COLD FRONT...CEILINGS BECOME A LITTLE MORE DIFFICULT. HAVE ONLY LOWERED CEILINGS SLIGHTLY...AND KEPT VIS RELATIVELY HIGH. TRIED TO PLAY MORE CLOUD COVER AND SLOWER EXIT FOR NORTHERN SITES. NO CLEAR SKIES WITH THIS FORECAST ISSUANCE...BUT MAINLY MVFR TO VFR CONDITIONS EARLY TODAY. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST TUE DEC 7 2004 LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... GFS SUGGEST ANOTHER LOW PRESSURE SYSTEM DIGS IN FROM CANADA INTO THE UPPER MISSISSIPPI RIVER VALLEY AND OVER THE GREAT LAKES THURSDAY AND FRIDAY. GFS SHOWS A STRONG SYSTEM WHICH PULLS MOISTURE NORTH OVER THE AREA INCREASING CHANCES OF PRECIP LATE THURSDAY AND FRIDAY. ECMWF MODEL LOW PRESSURE DIGS FURTHER SOUTH INTO THE OHIO VALLEY FRIDAY NIGHT...AND ACROSS THE AREA ON SUNDAY. LIQUID PRECIP WILL START OVER THE SOUTHERN SECTIONS...THEN 850HPA TEMPERATURES DROP TO AROUND -4 DEGREES C FRIDAY NIGHT BRINGING A TRANSITION OF MIXED PRECIP FRIDAY NIGHT...BECOMING MOSTLY SNOW OVERNIGHT AND SATURDAY MORNING. SOME FLURRIES COULD STILL BE SEEN OVER THE EASTERN MOUNTAINS THROUGH SATURDAY NIGHT. PRECIP TURNS TO LIQUID SUNDAY AND BACK TO SNOW SUNDAY NIGHT AND MONDAY. LONG RANGE GFS DEPICTS A SHORT WAVE BEHIND THE AFOREMENTIONED LOW ACROSS THE SAME TRAJECTORY MAINTAINING CHANCES OF PRECIP MONDAY THROUGH TUESDAY. NO BIG CHANGES IN TEMPERATURES GRIDS. WENT SIMILAR TO MEX GUIDANCE WITH LITTLE VARIATIONS ACCOUNTING FOR CLOUDS INTERACTION THROUGH THE PERIOD. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES WVZ005>011...WVZ014...WVZ017...WVZ019>020. WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES WVZ013... WVZ015>016...WVZ018...WVZ024>040...WVZ046>047. VA...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES VAZ003>004. KY...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES KYZ101>103...KYZ105. OH...HIGH WIND WARNING UNTIL 400 PM EST TUESDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. && AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 650 PM EST MON DEC 6 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034>040-046-047-071000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH- GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV- MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV- POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV- WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV- 650 PM EST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... WE WILL BE WATCHING RAINFALL AMOUNTS OVERNIGHT INTO TUESDAY. ONE HALF INCH TO PERHAPS AN INCH IS FORECAST. THIS IS BELOW FLASH FLOOD GUIDANCE VALUES BUT NOT BY MUCH. RAINFALL ANY HEAVIER THAN EXPECTED MAY WARRANT A WATCH OR WARNING. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO CROSS THE AREA. PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN THESE SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ003-004-WVZ033-071000- BUCHANAN VA-DICKENSON VA-MCDOWELL WV- 650 PM EST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY IN WEST VIRGINIA. .DAY ONE... A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TUESDAY. UP TO AN INCH RAINFALL...LOCALLY A BIT MORE...HAS BOUGHT SOME STREAMS UP. ANOTHER ONE HALF TO POSSIBLY ONE INCH RAINFALL IS FORECAST OVERNIGHT INTO TUESDAY. THIS COULD BRING STREAMS OUT OF THEIR BANKS AND PUT WATER ON ROADS. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO CROSS THE AREA. PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN THESE SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425871, 5425872, 5425941.